Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 46, NWS Boston/Norton, MA

July 7, 20134 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 7, 2013, 3:04 PM EDT for 4 counties in Massachusetts. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2013, 3:04 PM EDT (19:04 UTC)
Expired
Jul 7, 2013, 3:45 PM EDT
In force
41 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 96 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:17 PM EDTTSTM WND DMGWare, MAALUMINUM DOCK ON BEAVER LAKE OVERTURNED.
Jul 7, 3:21 PM EDTHAIL 1Belchertown, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS51 KBOX 071904
SVRBOX
MAC011-013-015-027-071945-
/O.NEW.KBOX.SV.W.0046.130707T1904Z-130707T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...
  EASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  SOUTHEASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  SOUTHWESTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...

* UNTIL 345 PM EDT

* AT 300 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR WARE...OR 13 MILES SOUTHEAST
  OF AMHERST...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDWICK...WARE...PALMER...BELCHERTOWN...NEW BRAINTREE...NORTH
  BROOKFIELD...OAKHAM...BROOKFIELD...WEST BROOKFIELD...WARREN AND
  EAST BROOKFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4217 7241 4235 7240 4237 7198 4211 7201
TIME...MOT...LOC 1904Z 273DEG 16KT 4226 7231 

$$

KJC
1 follow-up statement
734 
WWUS51 KBOX 071927
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
327 PM EDT SUN JUL 7 2013

MAC011-071936-
/O.CAN.KBOX.SV.W.0046.000000T0000Z-130707T1945Z/
FRANKLIN MA-
327 PM EDT SUN JUL 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4217 7229 4233 7228 4237 7198 4211 7201
TIME...MOT...LOC 1926Z 273DEG 16KT 4225 7217 

$$

MAC013-015-027-071945-
/O.CON.KBOX.SV.W.0046.000000T0000Z-130707T1945Z/
HAMPDEN MA-HAMPSHIRE MA-WORCESTER MA-
327 PM EDT SUN JUL 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN HAMPDEN...EASTERN HAMPSHIRE AND SOUTHWESTERN WORCESTER
COUNTIES...

AT 324 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR WEST BROOKFIELD...OR 18 MILES WEST
OF WORCESTER...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
WARE...NEW BRAINTREE...NORTH BROOKFIELD...OAKHAM...BROOKFIELD...WEST
BROOKFIELD...WARREN AND EAST BROOKFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4217 7229 4233 7228 4237 7198 4211 7201
TIME...MOT...LOC 1924Z 273DEG 16KT 4225 7217 

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:09 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 7, 2:09 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
209 PM EDT SUN JUL 7 2013

.SYNOPSIS...

HIGH PRESSURE OFFSHORE WILL WEAKEN SOMEWHAT. THIS WILL ALLOW
SHOWERS AND THUNDERSTORMS TO MOVE INTO SOUTHERN NEW ENGLAND EACH
DAY. THIS CHANCE OF DISTURBED WEATHER WILL CONTINUE THROUGH MOST
OF THE WEEK. ALTHOUGH TEMPS WILL BE SOMEWHAT COOLER THAN THIS
WEEKEND...THE HUMIDITY REMAINS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

2 PM UPDATE...

SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP IN TWO REGIONS:
ALONG THE SEA-BREEZE MARCHING NORTH FROM THE SOUTH COAST...AND TO
THE WEST WHERE MLCAPES RANGE BETWEEN 2K-3K J/KG.

SEA-BREEZE SHOWERS SHOULD BE MINOR WITH LITTLE THREAT.

THE GREATER THREAT LIES WITH THE THUNDERSTORMS TO THE WEST.
INITIAL SHOWERS HAVE EXHIBITED CORES IN WHERE THE RAIN IS FALLING
BACK DOWN THROUGH THE UPDRAFT. THE LIFT HAS BEEN IMPRESSIVE...BUT
THE SHEAR IS RELATIVELY WEAK PER SPC MESOANALYSIS RESULTING IN
UNSUSTAINING UPDRAFTS. NEVERTHELESS...THE HIGHER THE CORES GET
AS A RESULT OF THE IMPRESSIVE INSTABILITY...THE GREATER THREAT OF
HEAVY RAIN...HAIL...AND GUSTY TO DAMAGING WINDS AT THE SURFACE
/WHAT GOES UP MUST COME DOWN/.

NOT EXPECTING SHEAR TO INCREASE...RATHER THAT THE BEST DYNAMICS TO
REMAIN NORTH AND WEST OF THE REGION AS THE UPPER LEVEL RIDGE HOLDS
STEADY KEEPING THE JET AXIS OUTSIDE OF THE FORECAST AREA. AS
MENTIONED IN THE PREVIOUS DISCUSSION...MUCH OF THE LIFT APPEARS
CONSEQUENTIAL OF MOISTURE CONVERGENCE ALONG THE LOW- TO MID-LEVEL
STATIONARY BOUNDARY AS DECIPHERED IN THE SPC H925-H7 MESOANALYSIS
FIELDS ALONG THE GRADIENT OF GREATEST MLCAPE /A GRADIENT TO WHICH
MAY HAVE BECOME BETTER DEFINED BY THIS MORNINGS SMALL THUNDERSTORM
CLUSTER/. IN ADDITION TO THE WEAK SHEAR...MID-LEVEL LAPSE RATES
ARE RATHER POOR...AND ALONG WITH A SUSPECTED CAP AROUND H5 PER THE
SUSTAINED UPPER LEVEL RIDGE...SHOULD AT LEAST TO SOME DEGREE
SUPPRESS STORMS TO SOME DEGREE.

STORMS /PULSE- TO MULTI-CELLULAR IN NATURE/ THAT GENERATE WILL
HAVE THE MAIN THREAT OF HEAVY RAIN AND POTENTIAL FLOODING.
EXPECTING THEIR COVERAGE TO INCREASE ACROSS THE WESTERN- AND
CENTRAL-TIER OF SOUTHERN NEW ENGLAND. H85-3 MEAN WIND FIELD IS
MAINLY FROM THE WEST AND SHOULD AID IN KEEPING STORMS PROGRESSIVE.

IN REGARDS TO THE NEAR-TERM FORECAST GUIDANCE...HRRR SEEMS TO HAVE
THE BETTER HANDLE OVER THE NCEP 4KM NAM. KEPT POPS AT CHANCE.

CONCERNING TEMPERATURES AND DEWPOINTS...SEA-BREEZE APPROACHING
FROM THE SOUTH. WILL HOLD WITH THE PRESENT HEAT ADVISORY. MANY
LOCATIONS ACROSS INTERIOR SOUTHERN NEW ENGLAND AWAY FROM THE
SHORES HAVE OBSERVED HEAT INDICES OF 100+ DEGREES. HOTTEST
CONDITIONS ARE PRESENTLY ACROSS THE LOWER CONNECTICUT RIVER VALLEY
AND IN THE SOUTHEAST COASTAL PLAIN OF MASSACHUSETTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...

TONIGHT...
EVENING CONVECTION WILL DIMINISH DURING THE EARLY NIGHT. CLOUDS
WILL THEN MOVE BACK IN LATE AT NIGHT AS THE MIDWEST UPPER LOW
APPROACHES. WE HAVE KEPT CHANCE POPS FOR SHOWERS/TSTMS THROUGH THE
EARLY NIGHT. DEWPOINTS WILL BE IN THE UPPER 60S/LOWER 70S
AGAIN...SO MIN TEMPS WILL BE IN THAT SAME RANGE.

MONDAY...
EJECTING MIDWEST UPPER LOW/SHORTWAVE MOVE ACROSS NEW ENGLAND
DURING MONDAY. THIS WILL BRING AN ASSOCIATED UPPER COLD POOL WHICH
WILL DESTABILIZE THE AIRMASS. ANY LOW LEVEL HEATING WILL ALSO
DESTABILIZE. WE WILL MOVE INTO THE LEFT ENTRANCE REGION OF THE
ASSOCIATED UPPER JET. STABILITY INDICES REMAIN SIMILAR TO TODAY.
CHANCE POPS FOR SHOWERS/TSTMS ALL AREAS EXCEPT LIKELY POPS
NORTHWEST MASS/SOUTHERN NH. HIGH PW AIR WILL AGAIN MEAN POTENTIAL
FOR HEAVY DOWNPOURS/LOCAL FLASH FLOODING. AS WITH TODAY...THE
POTENTIAL FOR DAMAGING WIND IS NON-ZERO BUT A DISTANT SECOND TO
THE HEAVY RAIN.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

HIGHLIGHTS...

* WARM AND HUMID CONDITIONS CONTINUE THROUGH MOST OF NEXT WEEK
* ONLY ISOLATED SHOWERS AND STORMS POSSIBLE TUE
* A BETTER CHANCE FOR MORE WIDESPREAD RAIN AND STORMS WED-THU

OVERVIEW AND MODEL PREFERENCES...
07/00Z MODEL GUIDANCE CONTINUES TO SHOW REASONABLY GOOD AGREEMENT
THROUGH THE MEDIUM RANGE BUT THEN EXHIBIT TYPICAL BIASES
REGARDING A MORE AMPLIFIED FLOW PATTERN FOR LATE IN THE WEEK.
MODELS HANDLE THE INITIAL BREAKDOWN OF THE WRN ATLANTIC RIDGE AND
SUBSEQUENT WEAK ZONAL JET THAT SETTLES OVER SRN NEW ENGLAND WELL
THROUGH THE MID TERM...SO WILL CONTINUE TO ERR TOWARD AN
OPERATIONAL GFS/ECMWF BLEND THROUGH THE LONG TERM. LATE IN THE
EXTENDED HOWEVER...MODELS STRUGGLE WITH THE DEEPENING OF LONGWAVE
TROF IN VICINITY OF THE GREAT LAKES AND MISS VALLEY. ECMWF
CONTINUES TO SHOW A SLOW AND MORE AMPLIFIED BIAS HERE...SUGGESTING
A FULL CUTOFF WHICH LINGERS INTO EARLY NEXT WEEK. MEANWHILE THE
GFS IS MORE PROGRESSIVE...ALTHOUGH 00Z RUN IS A BIT SLOWER THAN
THE 18 AND 12Z RUNS. ECENS/GEFS ARE ESSENTIALLY SOMEWHERE IN THE
MIDDLE...SUGGESTING THAT THE TROF MAY NOT FULLY CUTOFF BUT AT
LEAST LINGERS INTO THE WEEKEND. GIVEN THAT HPC CONTINUES TO
PREFER THE ECENS SOLUTION FOR THE EXTENDED...WILL CONTINUE USING
HPC AS A BASELINE FOR THIS FORECAST.

WHAT THIS ALL MEANS IS THAT THE ZONAL JET WHICH SETS UP ACROSS
THE REGION INITIALLY WILL GIVE WAY TO MORE DEEP SOUTHERLY FLOW IN
ADVANCE OF THE DEEPENING TROF TO THE W. THE PERIOD LOOKS TO BE
FAIRLY ACTIVE THROUGHOUT THANKS INITIALLY TO THE JET ITSELF AND
THE WEAKER SHORTWAVES THAT MOVE THROUGH IT. THEN A MUCH MORE
AMPLIFIED LOW PRES AND FRONTAL SYSTEM WILL AFFECT THE REGION LATER
IN THE WORK WEEK WITH THE POSSIBILITY OF MORE ACTIVITY DURING THE
WEEKEND AS WAVES ROTATE OUT OF THE SOUTHERLY FLOW ALONG WHAT
APPEARS TO BE A STALLED COLD FRONTAL BOUNDARY OFFSHORE. CONFIDENCE
IS QUITE LOW IN ANY OF THE WEEKEND WAVES...BUT GIVEN THAT EVEN THE
GFS NOW IS CLOSER TO THE PREFERRED ECENS/GEFS MEAN
SOLUTION...PERIODIC WET WEATHER IS STILL POSSIBLE FOR THE WEEKEND.

DETAILS...

MON NIGHT INTO TUE...
THIS APPEARS TO BE THE /POTENTIALLY/ DRIEST PERIOD OF THE LONG
RANGE FORECAST. AFTER DIURNALLY DRIVEN CONVECTION WEAKENS MON
NIGHT WITH LOSS OF INSTABILITY AND THE COOL FRONT SLIDING
OFFSHORE...MODELS INDICATE WEAK RIDGING BEHIND THE EXITING
SHORTWAVE FROM MON. STILL A BIT OF INSTABILITY AROUND DURING THE
DAY TUE...BUT WITH LACK OF ANY REAL FORCING...MUCH OF THE REGION
MAY REMAIN DRY. WOULD LIKE TO LEAN TOWARD NIL-SLIGHT CHANCE POPS
ONLY FOR THE TIME BEING FOR THIS PERIOD AFTER THE MON NIGHT
CONVECTION SUBSIDES. TEMPS AND DWPTS MAY BE A BIT LOWER AS WELL
BEHIND THE COOL FRONT ON TUE...WITH AT LEAST SOME SUN REALIZING
THE +14C /AVG/ H85 TEMPS...HIGHS NEAR MID 80S ARE LIKELY.

WED INTO THU...
DEEPENING WAVE TO THE W ALLOWS STRONG /BY SUMMER STANDARDS/ LOW
PRES TO SLIDE THROUGH ONTARIO AND QUEBEC DRAGGING A WARM FRONT
THROUGH THE REGION LATE WED AND WED NIGHT. WILL NEED TO WATCH FOR
HIGHER CHANCES OF AFTERNOON CONVECTION GIVEN DECENT INSTABILITY
FROM SW RETURN FLOW AND LOW LVL WARM ADVECTION AS H5 TEMPS COOL IN
RESPONSE TO THE DEEPENING TROF. THESE FRONTS ARE ALSO TYPICALLY
COINCIDENT WITH SOME LOW TO MID LVL SHEAR. WILL CARRY CHANCE POPS
FOR THUNDERSTORMS WITH THE POTENTIAL ONCE AGAIN OR HEAVY RAIN
GIVEN HIGH PWAT VALUES. ON THU THERE IS A BIT OF A QUESTION ON HOW
QUICKLY A COLD FRONT APPROACHES FROM THE W WHICH WILL ULTIMATELY
BE DETERMINED BY THE AMPLITUDE OF THE PATTERN AT THAT POINT. USING
THE ECENS/GEFS BLEND SUGGEST SOME TIME SPEND IN THE WARM SECTOR ON
THU...LEADING TO ANOTHER ROUND OF AFTERNOON/EVE SHOWERS AND
STORMS. WILL CONTINUE WITH CHANCE POPS FOR THAT POSSIBILITY LEAN
ON THE WARMER SIDE OF THE GUIDANCE FOR TEMPS ON THU.

FRI AND THE WEEKEND...
WITH GUIDANCE AT THE VERY LEAST AGREEING THAT THE COLD FRONT WILL
SLOW SOMEWHAT FRI AND FRI NIGHT...EXPECT AT LEAST THE POSSIBILITY
FOR SOME MORE WET WX DURING THE DAY FRI UNTIL THE FRONT CAN CLEAR
THE REGION FRI NIGHT. WHAT HAPPENS FOR THE WEEKEND WILL BE
DEPENDENT ON HOW CLOSE THE FRONT STALLS TO THE S AND E AND THE
ABILITY FOR WEAK WAVES OF LOW PRES TO ACT UPON IT. THE ECENS/GFS
DUE SUGGEST AT LEAST SOME POSSIBILITY OF PRECIP AFFECTION SRN NEW
ENGLAND WITH THESE WAVES BUT DISAGREE ON TIMING. HIGH PRES LOOKS
TO BUILD IN FROM THE NW...SO WILL LIKELY FOCUS POPS TOWARD THE
COASTLINES SOMEWHAT...BUT FOR NOW NOT USING POPS HIGHER THAN LOW
END CHANCE THROUGHOUT.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM /INTO MONDAY NIGHT/...MODERATE CONFIDENCE.

18Z UPDATE...

TSRA/SHRA DEVELOPING ACROSS WESTERN NEW ENGLAND TERMINALS. LOW-VFR
TO MVFR CIGS WITH MVFR-IFR VSBYS ANTICIPATED WITH DIRECT IMPACTS.
+RA AND WLY GUSTS 20 TO 30 KT ALSO POSSIBLE WITH STRONGER TSRA.
HAVE VCTS ACROSS N/W INTERIOR TERMINALS FROM NOW TILL ABOUT 4Z.
AMENDMENTS TO TAFS WILL LIKELY BE NECESSARY ALONG WITH AWW/S.

OTHERWISE...PREVAILING VFR WITH WLY WIND. SEA-BREEZE MOVING NORTH
FROM THE S/SE SHORES BEHIND WHICH SLY FLOW PREVAILS. MONITORING
KBOS CLOSELY FOR SEA-BREEZE POSSIBILITY AS W/NWLY FLOW IS WEAK AT
5-10 KTS.

WILL SEE CONDITIONS RELAX TONIGHT BUT UNCERTAIN ON ADDITIONAL
WEATHER ACTIVITY. STRONG HINTS OF COASTAL FOG APPROACHING FROM THE
SOUTH /MVFR-IFR VSBYS/ DISSIPATING INTO MORNING AS A GREATER
CHANCE OF SHRA/TSRA BUILD DURING THE DAY MONDAY MOVING EAST
GRADUALLY INTO MONDAY NIGHT. AGAIN...ANY DIRECT IMPACTS FROM
SHRA/TSRA WILL LIKELY RESULT IN LOW-VFR/MVFR CIGS AND MVFR-IFR
VSBYS. SOUTHWEST WINDS PREVAIL...TURNING W/NW AS A POTENTIAL COLD
FRONT SLIDES ACROSS THE TERMINALS MONDAY NIGHT.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. CLOSELY MONITORING FOR
SEA-BREEZE DEVELOPMENT THIS AFTERNOON. MODERATE CONFIDENCE ON
SHRA/TSRA IMPACTING THE TERMINAL.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. PREVAILED WITH VCTS
FOR THE AFTN. EVENING OUTCOMES UNCERTAIN.

OUTLOOK...TUESDAY THROUGH THURSDAY...

CONTINUED HIGH CONFIDENCE IN OVERALL TRENDS BUT LOWER CONFIDENCE
IN EXACT TIMING OF ANY LOWER CATEGORIES THROUGH THE PERIOD.

MAINLY VFR IS EXPECTED UNTIL AT LEAST WED. THE ONLY CAVEATS WILL
BE THE THREAT FOR OVERNIGHT MVFR/IFR CONDITIONS IN LOCALIZED FOG
AND AN OCCASIONAL MVFR VSBY/CIG IN ISOLATED SHOWERS/T-STORMS
DURING THE AFTERNOONS/EVENINGS. THESE WILL BE VERY LOCALIZES AND
ARE NOT EXPECTED TO AFFECT ALL AIRPORTS.

A STRONGER SYSTEM MAY ALLOW FOR MORE WIDESPREAD MVFR/IFR
CONDITIONS WED INTO THU IN MORE WIDESPREAD FOG AND POTENTIAL FOR
RAINFALL.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM /INTO SUNDAY NIGHT/...HIGH CONFIDENCE.

WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS THROUGH MONDAY.
WEST-SOUTHWEST WINDS WILL LIKELY GUST AROUND 20 KNOTS AT
TIMES...ESPECIALLY ALONG THE SOUTH COAST/CAPE AND ISLANDS. FOG
MAY BE LOCALLY DENSE AT TIMES WITH VISIBILITIES DOWN TO A QUARTER
MILE OR LESS. COLD WATER EAST OF NANTUCKET IS THE BEST LOCATION
FOR FOG FORMATION...BUT WEST WINDS SHOULD KEEP MOST OF THAT
OFFSHORE.

WITH PERSISTENT WEST-SOUTHWEST WIND AND LINGERING SWELL...SEAS
WILL BUILD ON THE SOUTHERN OUTER WATERS LATE MONDAY BUT SHOULD
REMAIN BELOW 5 FEET UNTIL EVENING.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MODERATE CONFIDENCE THROUGH THE PERIOD.

THROUGH EARLY WED...
CONDITIONS GENERALLY REMAIN BELOW SMALL CRAFT THRESHOLDS THROUGH
THE PERIOD SAVE FOR LATE MON INTO EARLY TUE WHERE PERSISTENT SW
WINDS AND A BUILDING SWELL MAY ALLOW FOR SEAS TO REACH ABOUT 5 FT
ON THE OCEAN WATERS SOUTH AND SOUTHEAST OF SRN NEW ENGLAND.

WED INTO THU...
A STRONGER LOW PRES SYSTEM WILL PASS WELL N AND W OF THE WATERS
BUT ALLOW FOR WINDS TO POSSIBLE REACH 25 KT AT TIMES AND SEAS TO
BUILD THROUGH THE PERIOD. THE BEST CHANCE FOR 5+ FOOT SEAS WILL BE
ON THE OCEAN WATERS AND NEAR SHORE WATERS SOUTH OF RI AND THE
ISLANDS. SMALL CRAFT ADVISORIES MAY BE NEEDED.

&&

.CLIMATE...

HERE ARE RECORD HIGHS FOR SOUTHERN NEW ENGLANDS OFFICIAL CLIMATE
SITES FOR JULY 5TH THROUGH THE 10TH

       BOS          PVD          ORH         BDL
7TH    99/1953     97/1993*   100/2010     95/1908

8TH    99/1937     99/1981     97/1993     97/1936*

9TH    99/1981*    99/1981     99/1936*    96/1937

10TH  101/1880    100/1993    100/1936*    95/1936*

* AND PREVIOUS YEARS

ALSO...SINCE WE ARE LOOKING AT AN EXTENDED PERIOD OF TEMPERATURES
ABOVE 90 DEGREES...HERE ARE THE LONGEST HEAT WAVES IN THE HISTORY
OF OUR 4 CLIMATE SITES.

HARTFORD/BRADLEY

JULY 24-AUGUST 2, 1995 - 10 DAYS
AUGUST 11-19, 2002 - 9 DAYS
AUGUST 27-SEPTEMBER 4, 1973 - 9 DAYS
JULY 27-AUGUST 3, 2006 - 8 DAYS
JULY 29-AUGUST 5, 2002 - 8 DAYS
JULY 16-23, 1991 - 8 DAYS
JULY 24-31, 1970 - 8 DAYS
AUGUST 28-SEPTEMBER 4, 1953 - 8 DAYS
AUGUST 10-17, 1944 - 8 DAYS

WORCESTER/AIRPORT

AUGUST 10-17, 1944 - 8 DAYS
JULY 4-11, 1912 - 8 DAYS
JUNE 26-JULY 3, 1901 - 8 DAYS
AUGUST 10-15, 1988 - 6 DAYS
JULY 25-29, 1963 - 5 DAYS

BOSTON/LOGAN AIRPORT

JULY 3-11, 1912 - 9 DAYS
AUGUST 11-18, 2002 - 8 DAYS
JULY 19-26, 1994 - 8 DAYS
AUGUST 10-17, 1944 - 8 DAYS
JUNE 28-JULY 5, 1872 - 8 DAYS

PROVIDENCE/T.F. GREEN

JULY 12-20, 1952 - 9 DAYS
JULY 28-AUGUST 3, 2006 - 7 DAYS
AUGUST 13-19, 2002 - 7 DAYS
JULY 15-21, 1977 - 7 DAYS
AUGUST 11-17, 1944 - 7 DAYS
JULY 7-13, 1944 - 7 DAYS

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ002>004.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ010-011-
     013>021.
NH...NONE.
RI...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR RIZ001>004.
MARINE...NONE.

&&

SYNOPSIS...WTB/DOODY
NEAR TERM...SIPPRELL
SHORT TERM...WTB
LONG TERM...DOODY
AVIATION...WTB/SIPPRELL
MARINE...WTB/DOODY
CLIMATE...WFO BOX STAFF
Hazardous weather outlook, Jul 7, 11:42 AM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1142 AM EDT SUN JUL 7 2013

MAZ002>009-012-026-NHZ011-012-015-081545-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1142 AM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
MASSACHUSETTS...AS WELL AS NORTHEASTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE LOW PROBABILITY OF A STRONG TO SEVERE THUNDERSTORM
ON MONDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN WITH THE
POTENTIAL FOR LOCALIZED URBAN/SMALL STREAM FLOODING AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ010-011-013>021-RIZ001>004-081545-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-
1142 AM EDT SUN JUL 7 2013

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
PORTIONS OF WESTERN AND CENTRAL MASSACHUSETTS...AS WELL AS
SOUTHEASTERN MASSACHUSETTS...ALONG WITH NORTHERN AND CENTRAL RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE LOW PROBABILITY OF A STRONG TO SEVERE THUNDERSTORM
ON MONDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN WITH THE
POTENTIAL FOR LOCALIZED URBAN/SMALL STREAM FLOODING AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ005>008-081545-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
1142 AM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEASTERN
MASSACHUSETTS INCLUDING THE CAPE AND ISLANDS...AS WELL AS SOUTHERN
RHODE ISLAND INCLUDING BLOCK ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE LOW PROBABILITY OF A STRONG TO SEVERE THUNDERSTORM
ON MONDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN WITH THE
POTENTIAL FOR LOCALIZED URBAN/SMALL STREAM FLOODING AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-081545-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1142 AM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE THREAT FOR LOCALLY DENSE FOG OVER THE WATERS
ESPECIALLY TUESDAY NIGHT AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 7, 1:43 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
143 PM EDT SUN JUL 7 2013

CTZ003-004-MAZ004-011-012-071830-
WINDHAM CT-TOLLAND CT-NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-
143 PM EDT SUN JUL 7 2013

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MONSON...OR 11 MILES EAST OF
SPRINGFIELD... MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLTON...SOUTHBRIDGE...PALMER...HAMPDEN...MONSON...STURBRIDGE...
BROOKFIELD...HOLLAND...BRIMFIELD...WALES AND EAST BROOKFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 7241 4217 7243 4225 7195 4198 7197
TIME...MOT...LOC 1736Z 269DEG 15KT 4208 7232

KJC
Special weather statement, Jul 7, 2:32 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
232 PM EDT SUN JUL 7 2013

MAZ003-004-010-071915-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-
232 PM EDT SUN JUL 7 2013

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SUNDERLAND...OR 4 MILES NORTHWEST OF
AMHERST...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...SHUTESBURY...LEVERETT...PELHAM...NEW SALEM...SUNDERLAND...
WHATELY...HATFIELD...HADLEY...PETERSHAM...MONTAGUE AND WENDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4252 7265 4258 7216 4232 7221 4234 7265
TIME...MOT...LOC 1830Z 274DEG 17KT 4244 7256

KJC
Special weather statement, Jul 7, 2:45 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
245 PM EDT SUN JUL 7 2013

MAZ017>022-071930-
EASTERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN BRISTOL MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
245 PM EDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EASTERN PLYMOUTH...
SOUTHWESTERN BARNSTABLE...EASTERN NORTHERN BRISTOL...NORTHEASTERN
SOUTHERN BRISTOL...SOUTHERN PLYMOUTH AND SOUTHERN WESTERN PLYMOUTH
COUNTIES UNTIL 330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS AROUND LAKEVILLE...OR 8 MILES
SOUTHEAST OF TAUNTON...MOVING EAST-SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAREHAM...CARVER...LAKEVILLE...BOURNE...ROCHESTER AND MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4162 7055 4166 7064 4167 7065 4168 7062
      4168 7062 4168 7066 4170 7067 4170 7062
      4173 7062 4171 7064 4175 7063 4174 7066
      4171 7065 4174 7071 4168 7072 4180 7102
      4190 7101 4187 7053 4182 7054 4179 7051
TIME...MOT...LOC 1843Z 262DEG 9KT 4184 7096

SIPPRELL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:57 AM EDTHeat AdvisoryBOXBristol, Hampden, Hampshire, Middlesex, Norfolk, Plymouth and 1 more7 hr
Jul 7, 1:43 PM EDTSpecial Weather StatementBOXWorcester47 min
Jul 7, 2:32 PM EDTSpecial Weather StatementBOXFranklin43 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester38 min
Jul 7, 2:45 PM EDTSpecial Weather StatementBOXPlymouth45 min
Jul 7, 3:07 PM EDTTornado WarningBOXFranklin, Hampshire, Worcester23 min
Jul 7, 3:38 PM EDTSpecial Weather StatementBOXHampden52 min
Jul 7, 3:48 PM EDTSpecial Weather StatementBOXHampden42 min
Jul 7, 4:18 PM EDTSpecial Weather StatementBOXHampden42 min
Jul 7, 4:20 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester40 min
Jul 7, 4:31 PM EDTSpecial Marine WarningBOX59 min
Jul 7, 4:35 PM EDTSpecial Weather StatementBOXWorcester40 min
Jul 7, 5:01 PM EDTSpecial Weather StatementBOXWorcester44 min
Jul 7, 5:06 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester24 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.